Kentucky, 2003

Hail and Damaging Winds in Kentucky, May 9, 2003

May 9, 2003 · NWS LMK · 18 events in 10 counties and zones

15 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 9, 1:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 9, 1:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT FRI MAY 9 2003

.SHORT TERM...
THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE MUGGY AIRMASS SOUTH OF
THE WARM FRONT THIS AFTERNOON. THESE STORMS ARE ON THE NORTHERN AXIS
OF DEEPER MID LEVEL MOISTURE AND WE EXPECT THESE STORMS TO CONTINUE
THROUGH THE EVENING.

THE MODELS BRING ANOTHER SHOT OF S/W ENERGY ACROSS THE FORECAST
AREA AROUND 12Z SATURDAY. WE WILL NEED TO KEEP A MENTION OF STORMS
IN THE FORECAST OVERNIGHT ESPECIALLY OVER THE NORTHERN PORTION OF
THE FORECAST AREA.

MAJOR CHANGES ARE IN STORE THIS FORECAST PACKAGE AS THE UPPER LEVEL
LOW OVER THE WESTERN UNITED STATES PROPAGATES TO THE EAST. THE
MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS BUT WE STILL EXPECT
TO SEE A COLD FRONT SWEEP ACROSS THE LOWER OHIO VALLEY AROUND 12Z
SUNDAY. THE DYNAMICS WITH THIS SYSTEM WILL BE MOST IMPRESSIVE JUST
TO THE NORTH EAST OF THE CFA BUT WE EXPECT A LINE OF STORMS TO
DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE CFA OVERNIGHT. BOWING
SEGMENTS AND WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE
STORMS.

THE FRONTAL PASSAGE WILL PUT AN END TO THE THUNDERSTORMS AS ME MOVE
INTO A DRIER AND MORE STABLE NORTHWEST FLOW.

MAV TEMPERATURES LOOK A LITTLE WARM SATURDAY AND WE WILL GO WITH THE
LOWER FWC GUIDANCE VALUES BUT WE DO LIKE THE COOLER MAV TEMPERATURES
ON SUNDAY.

.EXTENDED NOTES...
GENERAL MID-LEVEL TROFINESS OVER THE NERN QUADRANT OF THE CONUS
LOOKS TO KEEP TEMPS ACROSS LMK FA SLIGHTLY BELOW MID MAY
CLIMATOLOGIES FOR A GOOD PART OF NEXT WEEK. PER 6/12Z GFS RUNS, LATE
WED INTO THU A SIG 500MB WAVE DROPS SEWD INTO FA, GENERATING SCT
PCPN POLEWARD OF SFC LOW. HWVR, THERE IS QUITE THE DISCREPANCY IN
HOW THE GFS HANDLES THIS FEATURE COMPARED TO THE LATEST ECMWF RUN,
WHICH TAKES MOST OF THE ENERGY NOW OVER GULF OF ALASKA AND DROPS
THAT INTO A STG EWD PROPAGATING WAVE OVER SWRN CONUS BY 12Z/WED.
THIS RESULTS IN A MUCH WEAKER WAVE DROPPING INTO OHIO RIVER VALLEY.
LATEST GFS ENSEMBLE SERIES ALSO INDICATES A WIDE RANGE OF SOLUTIONS
WITH THIS SYSTEM. THE MEANS ARE PERHAPS LEANING SLIGHTLY TOWARDS
ECMWF SOLN. OVERALL WILL JUST GO WITH A LOW CHC OF -TSRA WED AND
THU. LOW CONFIDENCE IN TS CHCS GIVEN FCST RAOBS FROM 12Z GFS, BUT
GIVEN TIME OF YEAR KEPT CHC TS IN FCST.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 9, 11:30 AM EST, 3 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER
INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE
BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE,
ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED
STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD
ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS
LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH
THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT
SEVERE WEATHER EVENT FOR THE AREA.

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST
SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND
NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS,
AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM
CLUSTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE
PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT.

SMALLCOMB

In the hours before

Local storm report, May 9, 2:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
331 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CHAMBERSBURG              IN   1.75 INCH HAIL
05/09/03   ORANGE                         REPORTED BY PUBLIC RELAYED
                                          FROM CENTRAL DISPATCH.

0323 PM    ROSEBUD                   IN   .75 INCH HAIL
05/09/03   WASHINGTON                     REPORTED BY TRAINED
                                          SPOTTER.

RES
Local storm report, May 9, 2:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
332 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CHAMBERSBURG              IN   1.75 INCH HAIL
05/09/03   ORANGE                         REPORTED BY PUBLIC RELAYED
                                          FROM CENTRAL DISPATCH.

0323 PM    ROSEBUD                   IN   .75 INCH HAIL
05/09/03   WASHINGTON                     REPORTED BY TRAINED
                                          SPOTTER.

0330 PM    NEW PEKIN                 IN   .75 INCH HAIL
05/09/03   WASHINGTON                     REPORTED BY TRAINED
                                          SPOTTER.

RES
Local storm report, May 9, 2:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
335 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    IRELAND                   IN   .75 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY TRAINED
                                          SPOTTER.

RES
Local storm report, May 9, 2:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
344 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    IRELAND                   IN   .75 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY TRAINED
                                          SPOTTER.

0344 PM    JASPER                    IN   1.00 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY HAM RADIO
                                          OPERATOR.

RES
Local storm report, May 9, 2:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
348 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    IRELAND                   IN   .75 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY TRAINED
                                          SPOTTER.

0344 PM    JASPER                    IN   1.00 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0349 PM    JASPER                    IN   1.50 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY TRAINED
                                          SPOTTER.

RES
Local storm report, May 9, 2:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
354 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    IRELAND                   IN   .75 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY TRAINED
                                          SPOTTER.

0344 PM    JASPER                    IN   1.00 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0349 PM    JASPER                    IN   1.50 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY TRAINED
                                          SPOTTER.

0354 PM    JASPER                    IN   2.00 INCH HAIL
05/09/03   DUBOIS                         REPORTED BY HAM RADIO
                                          OPERATOR.

RES

The radar

The Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
May 9, 3:00 PM EST
Where
Henry County, Campbellsburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -85.200

Hail, Oldham

When
May 9, 3:18 PM EST
Where
Oldham County, Goshen
Measured
1.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
38.400, -85.567

Hail, Henry

When
May 9, 3:22 PM EST
Where
Henry County, Lockport
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -84.967

Hail, Shelby

When
May 9, 4:08 PM EST
Where
Shelby County, Elmburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -85.067

Hail, Henry

When
May 9, 4:08 PM EST
Where
Henry County, Defoe
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -85.050

Hail, Scott

When
May 9, 4:30 PM EST
Where
Scott County, 1 mi W of Sadieville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.383, -84.550

Hail, Shelby

When
May 9, 4:43 PM EST
Where
Shelby County, Bagdad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -85.050

Hail, Franklin

When
May 9, 4:43 PM EST
Where
Franklin County, Peaks Mill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -84.817

Hail, Jefferson

When
May 9, 4:57 PM EST
Where
Jefferson County, Louisville Arpt
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.183, -85.733

Hail, Scott

When
May 9, 4:58 PM EST
Where
Scott County, White Sulpher
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -84.700

Hail, Scott

When
May 9, 4:58 PM EST
Where
Scott County, Georgetown
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
38.200, -84.550

Thunderstorm Wind, Scott

When
May 9, 4:58 PM EST
Where
Scott County, Sand Lick
Measured
60 kt (69 mph) estimated gust
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
38.250, -84.717

Two barns were blown down on Fisher's Mill Road.

Thunderstorm Wind, Bourbon

When
May 9, 5:10 PM EST
Where
Bourbon County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.200

Trees were downed.

Hail, Fayette

When
May 9, 5:17 PM EST
Where
Fayette County, Lexington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.050, -84.500

Hail, Shelby

When
May 9, 5:40 PM EST
Where
Shelby County, Finchville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.150, -85.317

Hail, Clark

When
May 9, 5:56 PM EST
Where
Clark County, Winchester
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.983, -84.183

Thunderstorm Wind, Clark

When
May 9, 5:56 PM EST
Where
Clark County, 1 mi E of Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.983, -84.167

Trees were downed.

Hail, Anderson

When
May 9, 6:14 PM EST
Where
Anderson County, Alton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.083, -84.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354994, 5354996, 5354995, 5354997, 5355079, 5355081, 5355080, 5355082, 5355083, 5355085, 5355091, 5355092, 5355084, 5355086, 5355087, 5355088, 5355089, 5355090.